Vaccines currently routinely recommended to the general population in the U.S.* have not been shown to cause complex regional pain syndrome (CRPS).
The 2012 report by the Institute of Medicine (IOM), now called the National Academy of Medicine (NAM), found no relevant studies of quality in the literature assessing CRPS and vaccination . A combined analysis of seven phase III clinical trials of 9-valent HPV vaccine published since this report found no association between the vaccine and CRPS .
Previous controlled studies have shown an association between pain and injection of norepinephrine and phenylephrine [3, 4]. About half of patients with CRPS have documented trauma to the affected area prior to injection .
The 2012 IOM report described one case of CRPS after hepatitis B vaccination showing a reoccurrence of symptoms after vaccine re-challenge . However, the rest of the publications reviewed provided little evidence beyond a temporal association .
* These conclusions do not necessarily consider vaccines recommended only for special populations in the United States such as Yellow Fever vaccine (international travelers) or Smallpox vaccine (military personnel).
1. Institute of Medicine. In: Stratton K, Ford A, Rusch E, Clayton EW, eds. Adverse Effects of Vaccines: Evidence and Causality. Washington (DC): National Academies Press (US); 2012.
2. Moreira ED, Jr., Block SL, Ferris D, et al. Safety Profile of the 9-Valent HPV Vaccine: A Combined Analysis of 7 Phase III Clinical Trials. Pediatrics 2016;138.
3. Ali Z, Raja SN, Wesselmann U, Fuchs PN, Meyer RA, Campbell JN. Intradermal injection of norepinephrine evokes pain in patients with sympathetically maintained pain. Pain 2000;88:161-8.
4. Mailis-Gagnon A, Bennett GJ. Abnormal contralateral pain responses from an intradermal injection of phenylephrine in a subset of patients with complex regional pain syndrome (CRPS). Pain 2004;111:378-84.
5. Jastaniah WA, Dobson S, Lugsdin JG, Petty RE. Complex regional pain syndrome after hepatitis B vaccine. The Journal of pediatrics 2003;143:802-4.